1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Confused and overwhelmed

Discussion in 'Newly Diagnosed' started by susan newsholme, Nov 19, 2011.

  1. susan newsholme

    susan newsholme Type 2 · Member

    Messages:
    7
    Likes Received:
    0
    Trophy Points:
    21
    I am newly diagnosed 2 weeks ago as type 2. Posted yesterday and got some good advice from members. Very grateful for the advice and have taken it all onboard. Lovely people on here !!!.
    Can I just ask 2 questions.
    Since I have been diagnosed I have lost about 10lbs in weight and its still dropping. People keep saying its a common thing for someone with type 2 diabetes to lose weight . I am a little concerned about the ammount of weight I am losing, and I realise I have changed my diet and food intake. But can anybody advice me why we lose weight rapidly ???
    The other question was. Yesterday I got my BG level down to 7 which is the lowest its ever been and I felt better, I ate my evening meal Beef few potatoes and veg, was 12 when I went to bed, but still 10.3 this morning and today I don't feel that well. Morning always seems to be high. Am on Metformin which I take with meals. Can anyone advise me why the levels are so high, when im trying to stick to a low carb diet, and havent had any sugar i.e in tea chocolate biscuits cakes etc since i was diagnosed. Sue x
     
  2. AMBrennan

    AMBrennan · Well-Known Member

    Messages:
    826
    Likes Received:
    23
    Trophy Points:
    38
    I'm not an expert but I'm sure an expert on T2 will be along shortly.

    Metformin is associated with weight loss. Unless you are underweight I wouldn't worry too much at this time.

    As for the Metformin, your doses might still require adjustment which will take time (I think dose is to be increased by 500mg per day per week only). When is your next appointment with your GP or nurse? However, Metformin will only lower BG by a few mmol/l at the maximal dose (2x1000mg per day), so it is possible that Metformin alone is not sufficient.

    Finally, sugar intake is not really that important - despite high sugar intake being associated with obesity and diabetes, the main reason for high blood sugar is total (digestible) carbohydrate intake and glucose released by the liver.
     
  3. anna29

    anna29 Type 2 · Well-Known Member
    Retired Moderator

    Messages:
    4,789
    Likes Received:
    3,131
    Trophy Points:
    178
    Hi susan.
    None of us on here are experts, we are just members with diabetes helping and supporting each other.
    Neither trained or qualified medical experts in any type 1 - 2 diabetes.
    In answer to your 2 questions, your diet changes coupled with the new meds mefformin your GP has started you on can contribute to the recent weightloss you are experiencing.
    Metformin acts as an appetite suppressant alongside your low carb diet and food plan you have chosen for yourself, can assist the loss of weight. [we are all individual]
    However if you feel any reason for concern [loss of too much weight?]
    Please do vist your GP and talk this through with him/her.
    Metformin can unsettle the stomach/digestive system and some find it better taken with or after food.
    Hope this helps?
    Any other questions or anything just ask we are here to help ... :D
    Anna.x
     
  4. Daibell

    Daibell LADA · Master

    Messages:
    12,425
    Likes Received:
    7,366
    Trophy Points:
    298
    Hi

    I wouldn't worry too much about the weight loss unless it takes you noticeably below where you should be based on a 'normal' BMI. I lost a lot of weight around the time I was diagnosed and have never really regained it. Met does help reduce weight which is helpful for those Type 2s who are overweight. If your BS continues to be higher than, say, 7 using an HBa1c test your GP may want to add more meds as well as increasing your Met. Gliclazide is one very common adder and does tend to increase weight. Have you obtained a meter yet? Most of us feel it's important as you can measure your BS 2 hours after a main meal and find out how much you are affected and which foods affect your BS the most. You are doing the right thing by reducing your carbs but concentrate on reducing the high GI refined ones; don't forget exercise!
     
  5. susan newsholme

    susan newsholme Type 2 · Member

    Messages:
    7
    Likes Received:
    0
    Trophy Points:
    21
    Thank you all for replying to my post, Your replies have been helpful to me. I now realise that its probably the Metformin which is causing me to lose weight. Just wanted to know if it was normal now I understand it much more.
    I have bought a meter this is how I know my BS is quite high after a meal I take it before a meal and 2 hours after a meal and its usually bout 8-10. I have an app with the nurse at GP next week where they are doing blood and urine tests again. When I was diagnosed it was 27.5. Am also trying to follow GI diet.
    Thank you all for your replies I do feel a bit better about it all now. As you say your not experts but being able to make sense of some of the things that im worried about does help. Sue xx
     
  6. lindainsomerset

    lindainsomerset · Active Member

    Messages:
    27
    Likes Received:
    0
    Trophy Points:
    21
    Hi Sue,
    I was diagnosed in August, they let me try to lower my levels through diet to start with. I cut out all biscuits, cakes, chocolate as advised, but was not told to change to highly seeded breads, wholemeal pasta's etc. or reduce my pasta/bread/potato servings. I have now been put on Metformin (my first week) as diet alone did not lower BS much. Fasting it was still at 11. I have changed my carbohydrates now to low GI, purely from advice on this forum, but haven't reduced the amount. I am told I don't need to lose weight as my BMI is ok. I monotor my BS, and on first day after taking Metformin (1 tab) it was 15.4 so not a good start! I am going to leave it another week until I am on 2 x mets a day then re-take. I haven't had any side effects (yet), which is good. I can't wait until I get readings under 8! I am 47yrs old and quite active with horses and work. We ought to keep in touch to compare notes and support each other. Good luck. Linda X
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook